Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 112, NWS Binghamton, NY

September 27, 2011Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 27, 2011, 9:46 PM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2011, 9:46 PM EDT (01:46 UTC)
Expired
Sep 28, 2011, 12:45 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 121 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 11:00 PM EDTFLASH FLOODBack Mountain, PAFLASH FLOODING OF STREAMS REPORTED TO IMPACT NUMEROUS ROADS.
Sep 27, 11:00 PM EDTFLASH FLOODDrums, PAFLASH FLOODING OCCURRED ALONG THE NESCOPECK CREEK FLOODING HOMES AND ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WGUS51 KBGM 280146
FFWBGM
PAC079-131-280445-
/O.NEW.KBGM.FF.W.0112.110928T0146Z-110928T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 PM EDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHERN WYOMING COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1245 AM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS...
  HARVEYS LAKE...LARKSVILLE...NANTICOKE...NOXEN AND SHICKSHINNY.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4094 7620 4095 7622 4104 7624 4113 7624
      4114 7629 4121 7633 4132 7632 4148 7624
      4148 7586 4091 7599 4090 7604

$$

DJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 8:24 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 27, 8:24 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
824 PM EDT TUE SEP 27 2011

.SYNOPSIS...
A SERIES OF UPPER-LEVEL TROUGHS WILL MOVE THROUGH THE EASTERN
STATES OVER THE NEXT SEVERAL DAYS...KEEPING OUR WEATHER UNSETTLED
FOR THE REST OF THE WEEK. TEMPERATURES WILL CONTINUE TO BE MILD FOR
LATE SEPTEMBER THROUGH WEDNESDAY...BUT THEN A COOLING TREND WILL
TAKE PLACE THEREAFTER.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
230 PM UPDATE...CUT OFF UPPER LOW NEAR SOUTH BEND CONTINUES TO BE
OUR MAIN WEATHER PLAYER...WITH AN EXTENSIVE PLUME OF MOISTURE
COMING UP THE EAST COAST. SATELLITE DERIVED PERCENT OF NORMAL
VALUES ARE ABOVE 200% OF NORMAL OVER MOST OF OUR AREA. WHILE WE
HAVE SEEN SOME LOCALLY HEAVY RAIN THUS FAR ACROSS OUR AREA...IT
HAS BEEN BRIEF ENOUGH IN DURATION TO NOT CAUSE ANY PROBLEMS.
GENERALLY SPEAKING THE LEADING EDGE OF THE RAIN IS PRODUCING ABOUT
A HALF OF AN INCH OF RAIN IN 30 MINUTES TO AN HOUR'S TIME...BUT
VALUES BEHIND THE LINE ARE MORE IN THE ORDER OF A TENTH OR TWO AN
HOUR. WITH DRIER AIR WORKING IN BEHIND THIS INITIAL SHOT OF
RAIN...FEEL FLASH FLOOD THREAT IS LIMITED THE NEXT FEW HOURS IF
THE LEADING EDGE CONTINUES TO MOVE AND THEREFORE WILL CONTINUE TO HOLD
OFF ON ANY HEADLINES. MODEL GUIDANCE CONTINUES TO SUGGEST THIS
ACTIVITY WILL WEAKEN LATER THIS EVENING AS IT SLOWLY MOVES EAST.
WILL CONTINUE TO WATCH RADAR TRENDS ESPECIALLY WATCHING THE
SHOWERS/STORMS OVER SOUTHERN PA TO SEE IF THEY LIFT
NORTHWARD...AND TO MAKE SURE OUR CURRENT RAINFALL CONTINUES TO
MOVE EAST AND NOT STALL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
230 PM UPDATE...SLOW PROGRESS CONTINUES WITH THE EVOLUTION OF THE
CUT OFF LOW THROUGH FRIDAY. WE WILL REMAIN UNSETTLED THROUGH THE
PERIOD WITH THE HIGHEST CHANCES FOR PRECIP. OCCURRING DURING THE
LATE MORNING THROUGH EARLY EVENING TIME-FRAME. PWATS REMAIN ABOVE A
1 1/4 INCHES SO HEAVY RAIN WILL CONTINUE TO BE POSSIBILITY. TEMPS
WILL STILL BE MILD THROUGH TOMORROW BUT AS THE UPPER LOW MOVES
EAST WE WILL BEGIN TO FEEL THE IMPACTS OF THE COOLER AIR ALOFT AS
HIGHS MAY BARELY MAKE IT OUT OF THE 50S BY FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
XTNDD PD BEGINS WITH AN UPR LOW DIRECTLY OVER THE FCST AREA. VERY
CHILLY AIR AND DEEP MOISTURE WILL RESULT IN CLDS AND SCT PCPN INTO
SUN. GFS AS USUAL IS MORE PROGRESSIVE WITH THE UPR LOW AND HAS IT
OPENING AND WELL OFF THE NEW ENG CST 12Z MON...WHILE THE EURO HAS
A CLSD LOW OFF CAPE MAY. IN ANYCASE...BELIEVE DRIER AIR WILL BE
SLOW TO RETURN LATE SUN INTO MON WITH THE REMAINING COLD AIR OVER
REGION. TEMPS THRU THE PD WILL BE WELL BLO NRML.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION CURRENTLY WEAKENING AND SHIFTING EAST OF THE REGION BUT
MVFR/IFR SHOWERS WILL CONTINUE AT KBGM THROUGH 03Z AND MVFR
SHOWERS/THUNDERSTORMS AT KAVP. OVERNIGHT, ABUNDANT LOW LEVEL
MOISTURE AND SATURATED SOILS WILL RESULT IN WIDESPREAD MVFR/LOW
MVFR CIGS WITH OCCASIONAL IFR CIGS/VSBY AT KITH/KBGM/KELM BTW 09Z-
13Z. ON WEDNESDAY, MVFR CIGS WILL PERSIST WITH SLOW IMPROVEMENT TO
VFR AT SOME SITES BY AFTERNOON. BY AFTERNOON DAYTIME HEATING AND
APPROACHING UPPER LEVEL LOW WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS.

WINDS WILL REMAIN SE AT 5-10 KNOTS.

OUTLOOK...

WED NGT-SUN...VFR AND OCNL MVFR IN UNSETTLED CONDS IN SCT SHWRS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...DGM
AVIATION...RRM
Hazardous weather outlook, Sep 27, 2:50 PM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE SEP 27 2011

NYZ009-015>018-022>024-036-037-044>046-057-062-PAZ040-044-048-072-
281900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-PIKE-SOUTHERN WAYNE-
250 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ025-055-056-PAZ038-039-043-047-281900-
TOMPKINS-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LUZERNE-
250 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF SHOWERS WITH EMBEDDED THUNDER WILL PRODUCE MODERATE TO
AT TIMES HEAVY RAIN THROUGH THIS EVENING. HEAVY RAIN COMBINED WITH
THE SATURATED GROUND COULD LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Local storm report, Sep 27, 7:10 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            WATER RESCUE FOR OCCUPENTS OF A VEHICLE THAT FELL INTO
            A SINK HOLE ON KEELERSBURG ROAD IN TUNKHANNOCK TOWNSHIP

&&

BLL
Local storm report, Sep 27, 7:13 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
713 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            MILE ROAD IN TUNKHANNOCK TOWNSHIP IS COVERED WITH WATER
            FROM STATE ROUTE 29 TO STATE ROUTE 6

&&

BLL
Local storm report, Sep 27, 7:15 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EATON                   42.85N  75.60W
09/27/2011                   MADISON            NY   911 CENTER

            STATE ROUTE 2007 IN EATON TOWNSHIP IS CLOSED

&&

BLL
Local storm report, Sep 27, 7:15 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EATON TOWNSHIP          42.85N  75.60W
09/27/2011                   WYOMING            NY   911 CENTER

            STATE ROUTE 2007 IN EATON TOWNSHIP IS CLOSED

&&

BLL
Local storm report, Sep 27, 7:22 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
722 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      CLARKS SUMMIT           41.49N  75.71W
09/27/2011                   LACKAWANNA         PA   911 CENTER

            INTERSTATE 81 CLOSED IN SOUTH ABINGTON TOWNSHIP

&&

BLL
Local storm report, Sep 27, 9:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            SIX HOMES ARE ISOLATED AND TWO HOMES ARE SURROUNDED BY
            WATER AT MCCHORD AND HARRISON STREETS

0548 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            MILE ROAD IN TUNKHANNOCK TOWNSHIP IS COVERED WITH WATER
            FROM STATE ROUTE 29 TO STATE ROUTE 6

0647 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            WATER RESCUE FOR OCCUPENTS OF A VEHICLE THAT FELL INTO
            A SINK HOLE ON KEELERSBURG ROAD IN TUNKHANNOCK TOWNSHIP

0720 PM     FLASH FLOOD      HAZLETON                40.95N  75.97W
09/27/2011                   LUZERNE            PA   911 CENTER

            ROADS WASHED OUT

0720 PM     FLASH FLOOD      WEST PITTSTON           41.33N  75.80W
09/27/2011                   LUZERNE            PA   911 CENTER

            ROADS WASHED OUT

0730 PM     FLASH FLOOD      CLARKS SUMMIT           41.49N  75.71W
09/27/2011                   LACKAWANNA         PA   911 CENTER

            CREEK OUT OF BANKS CROSSING ROADWAY NEAR NORTHERN BLVD

&&

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:13 PM EDTFlash Flood WarningBGMLuzerne3 hr
Sep 27, 10:20 PM EDTRiver Flood WarningBGMWyoming36 hr
Sep 27, 10:54 PM EDTFlash Flood WarningBGMWyoming3 hr
Sep 27, 11:27 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Sep 27, 11:37 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 28, 1:07 AM EDTAreal Flood AdvisoryBGMBradford4 hr
Sep 28, 2:43 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more39 hr
Sep 28, 8:00 AM EDTAreal Flood AdvisoryBGMPike3 hr
Sep 28, 9:52 AM EDTAreal Flood WarningBGMLuzerne5 hr
Sep 28, 12:28 PM EDTFlash Flood WarningBGMLuzerne2 hr
Sep 28, 1:18 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Sep 28, 1:34 PM EDTFlash Flood WarningBGMLuzerne, Wyoming3 hr
Sep 28, 5:04 PM EDTFlash Flood WarningBGMLuzerne, Wyoming9 hr
Sep 28, 5:26 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 28, 6:12 PM EDTAreal Flood AdvisoryBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming3 hr
Sep 28, 7:26 PM EDTFlash Flood WarningBGMSusquehanna, Wyoming6 hr
Sep 28, 7:41 PM EDTFlash Flood WarningBGMLuzerne, Wyoming72 min

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.